Alert archive / Oklahoma / Flood Watches in 2021

Flood Watch 1, NWS Norman, OK

March 12, 202110 counties in Oklahoma

NWS Norman, OK issued this flood watch at Mar 12, 2021, 2:06 PM CST for 10 counties in Oklahoma. It took effect at Mar 12, 2021, 9:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2021, 2:06 PM CST (20:06 UTC)
In effect from
Mar 12, 2021, 9:00 PM CST
Expired
Mar 13, 2021, 6:00 AM CST
In force
9 hr
Issued by
NWS Norman, OK
Flood severity
None

Counties Canadian County, OK, Garfield County, OK, Grant County, OK, Kay County, OK, Kingfisher County, OK, Lincoln County, OK, Logan County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 88 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

680 
WGUS64 KOUN 122006
FFAOUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Norman OK
206 PM CST Fri Mar 12 2021

OKZ007-008-012-013-018>020-024>026-130415-
/O.NEW.KOUN.FA.A.0001.210313T0300Z-210313T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant-Kay-Garfield-Noble-Kingfisher-Logan-Payne-Canadian-Oklahoma-
Lincoln-
Including the cities of Perry, Lamont, Hennessey, Chandler, Pond 
Creek, Wakita, Guthrie, Stroud, Okarche, Mustang, Stillwater, Ponca 
City, Kingfisher, Concho, El Reno, Davenport, Meeker, Medford, 
Blackwell, Prague, Wellston, Oklahoma City, Enid, and Yukon
206 PM CST Fri Mar 12 2021

...FLOOD WATCH IN EFFECT FROM 9 PM CST THIS EVENING THROUGH LATE 
TONIGHT...

The National Weather Service in Norman has issued a

* Flood Watch for portions of central Oklahoma and northern 
  Oklahoma, including the following areas, in central Oklahoma, 
  Canadian, Kingfisher, Lincoln, Logan, Oklahoma and Payne. In 
  northern Oklahoma, Garfield, Grant, Kay and Noble.

* From 9 PM CST this evening through late tonight

* Showers and thunderstorms are expected to develop along a boundary 
  through central and northern Oklahoma this evening and overnight. 
  Locally heavy rainfall is likely with these storms, with flash 
  flooding possible. Rainfall amounts of 1 to 2 inches are expected 
  with locally higher amounts of 3 to 4 inches are possible through 
  Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

Zwink
3 follow-up statements
552 
WGUS64 KOUN 130159
FFAOUN

Flood Watch
National Weather Service Norman OK
759 PM CST Fri Mar 12 2021

OKZ007-008-012-013-018>020-024>026-131200-
/O.CON.KOUN.FA.A.0001.210313T0300Z-210313T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant-Kay-Garfield-Noble-Kingfisher-Logan-Payne-Canadian-Oklahoma-
Lincoln-
Including the cities of Perry, Lamont, Hennessey, Chandler, Pond 
Creek, Wakita, Guthrie, Stroud, Okarche, Mustang, Stillwater, Ponca 
City, Kingfisher, Concho, El Reno, Davenport, Meeker, Medford, 
Blackwell, Prague, Wellston, Oklahoma City, Enid, and Yukon
759 PM CST Fri Mar 12 2021

...FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY...

The Flood Watch continues for

* Portions of central Oklahoma and northern Oklahoma, including the 
  following areas, in central Oklahoma, Canadian, Kingfisher, 
  Lincoln, Logan, Oklahoma and Payne. In northern Oklahoma, 
  Garfield, Grant, Kay and Noble.

* Until 6 AM CST Saturday

* Thunderstorms have resulted in localized flooding this evening 
  over parts of western and northern Oklahoma. Showers and 
  thunderstorms will expand in coverage later tonight, increasing 
  the risk of flooding, flash flooding, and flooding of creeks and 
  rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

TL
768 
WGUS64 KOUN 130851
FFAOUN

Flood Watch
National Weather Service Norman OK
251 AM CST Sat Mar 13 2021

OKZ007-008-012-013-018>020-024>026-131200-
/O.CON.KOUN.FA.A.0001.000000T0000Z-210313T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant-Kay-Garfield-Noble-Kingfisher-Logan-Payne-Canadian-Oklahoma-
Lincoln-
Including the cities of Medford, Pond Creek, Lamont, Wakita, 
Ponca City, Blackwell, Enid, Perry, Kingfisher, Hennessey, 
Okarche, Guthrie, Stillwater, Yukon, Concho, El Reno, Mustang, 
Oklahoma City, Chandler, Stroud, Prague, Meeker, Davenport, 
and Wellston
251 AM CST Sat Mar 13 2021

...FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

The Flood Watch for flash flooding...flooding of creeks and
rivers...and flooding of low lying areas continues for

* portions of central Oklahoma and northern Oklahoma, including 
  the following areas, in central Oklahoma, Canadian, 
  Kingfisher, Lincoln, Logan, Oklahoma, and Payne. In northern 
  Oklahoma, Garfield, Grant, Kay, and Noble. 

* Until 6 AM CST early this morning

* Thunderstorms last evening and overnight have resulted in
  localized flooding over parts of western and northern Oklahoma.
  Heavy rainfall from early-morning storms today may produce
  additional localized flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be
alert for possible flood warnings. Those living in areas prone to
flooding should be prepared to take action should flooding
develop.

&&

$$
298 
WGUS64 KOUN 131152
FFAOUN

Flood Watch
National Weather Service Norman OK
552 AM CST Sat Mar 13 2021

OKZ007-008-012-013-018>020-024>026-131300-
/O.EXP.KOUN.FA.A.0001.000000T0000Z-210313T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant-Kay-Garfield-Noble-Kingfisher-Logan-Payne-Canadian-Oklahoma-
Lincoln-
Including the cities of Medford, Pond Creek, Lamont, Wakita, 
Ponca City, Blackwell, Enid, Perry, Kingfisher, Hennessey, 
Okarche, Guthrie, Stillwater, Yukon, Concho, El Reno, Mustang, 
Oklahoma City, Chandler, Stroud, Prague, Meeker, Davenport, 
and Wellston
552 AM CST Sat Mar 13 2021

...FLOOD WATCH WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

The Flood Watch for flash flooding...flooding of creeks and
rivers...and flooding of low lying areas for portions of central
Oklahoma and northern Oklahoma will expire at 6 AM CST early this
morning. Rain will continue over this area through mid-morning, 
but rainfall rates are not expected to be high enough to cause 
flooding.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flood watch went out at Mar 12, 11:54 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 12, 11:54 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1154 AM CST Fri Mar 12 2021

...New AVIATION...

.UPDATE...
Issued at 1118 AM CST Fri Mar 12 2021

The main change was to lower POPs from 18 through 21Z, with likely
POPs after 21Z along an axis from Elk City to Kingfisher. Latest
CAMS indicate convection developing near/along I-40 this
afternoon. Some of these storms may be severe with mainly large
hail and damaging winds expected. Significant hail (>2") is also
possible across portions of western Oklahoma into tonight. The
slight risk of severe thunderstorms has been extended NE-ward to
include cities such as El Reno, Kingfisher, and near Enid.

Thompson

&&

.SHORT TERM...
(Today and tonight)
Issued at 337 AM CST Fri Mar 12 2021

A surface front that stalled overnight was located near Ada to
Wichita Falls early this morning. Low-level southerly flow is
expected to shove the front farther north during the day today,
before it stalls again somewhere near/north of I-40. Moderate to
strong isentropic lift over the cooler air to the north will
generate rain and scattered thunderstorms this morning, increasing
this afternoon. The rain-cooled air under these showers and storms
will contribute to slowing the northward advance of the front.

The front will remain stalled over central, perhaps northern,
Oklahoma overnight, while it waits for the arrival of the upper-
level low from the west.

MUCAPEs of about 500 to 1,000 J/kg will be typical this morning
and this afternoon in the area of strongest isentropic lift. The
general alignment of lift, moisture, and instability suggests that
the heaviest rainfall will occur over Kansas today and tonight,
while northern and central Oklahoma will have a substantially
lower chance of heavy rain/flooding. Flash flood guidance values
are still fairly high over our entire forecast area, but are
lowest in north-central Oklahoma...so while the threat of flooding
is not enough to justify a watch at this time, the probability of
flooding is also not zero.

Some small to marginally-severe hail may occur with the strongest
storms this morning over northern Oklahoma. By late afternoon,
severe storms may form over west Texas, and move fairly quickly
toward the east and northeast. Supercell storms will be possible
over west Texas, with the usual assortment of severe weather
threats. As these storms approach southwest Oklahoma and western
north Texas this evening, they will encounter less-supportive
conditions, and should generally weaken. They still may generate
various forms of severe weather before diminishing, however.
Isolated severe storms may still occur overnight in the mildly
unstable atmosphere.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 315 AM CST Fri Mar 12 2021

The slowly meandering front across Oklahoma from Friday is expected
to move northward into Kansas by afternoon given the increase in
boundary layer south winds. Aloft, the large closed-low over the
Four Corners at Saturday daybreak will move into the San Luis Valley
by Saturday evening. Strong southerly winds aloft and height falls
as the gradient increases will lead to increase lift in the very
moist airmass leading to widespread rain, initially over western
Oklahoma. However, as a dry line moves eastward into Oklahoma, a
more linear zone of showers and thunderstorms is expected to
progress eastward into central Oklahoma through the evening and
overnight. Heavy rainfall is possible and there could be a flooding
potential if Friday's rains are excessively heavy. For the moment,
various signals aren't aligning for a flood watch. Showers and
storms are expected to move east of central Oklahoma by Sunday
afternoon while the large upper low drifts along the Oklahoma-Kansas
border through early Monday. The next chance for rain comes
Wednesday when another closed upper low over the southwestern U.S.
and moves across southern Oklahoma toward the Arkansas border by
early Thursday. This system, likely to be more progressive and with
less deep-layer moisture than the weekend system, will bring less
rainfall. A cooler airmass will follow this mid-week storm taking
temperatures back to normal or a few degrees for Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1147 AM CST Fri Mar 12 2021

Widespread MVFR with areas of IFR/LIFR ceilings continue through
Friday into Saturday morning. A warm front is currently through
northern Oklahoma, and showers and thunderstorm development is
expected to begin in southwestern Oklahoma Friday afternoon.
Additional storms will develop in western Oklahoma and the Texas
panhandle tonight and move from west to east through Oklahoma and
western north Texas overnight Friday into Saturday.

Zwink

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  58  69  50 /  60  80  40  80
Hobart OK         70  56  70  46 /  60  70  70  90
Wichita Falls TX  77  61  73  49 /  30  40  30  90
Gage OK           56  45  65  40 /  60  90  90  80
Ponca City OK     59  51  68  51 /  90  90  80  80
Durant OK         74  61  75  52 /  50  30  10  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....09
AVIATION...50
Hazardous weather outlook, Mar 12, 12:26 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1226 PM CST Fri Mar 12 2021

OKZ004>048-050>052-TXZ083>090-131200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1226 PM CST Fri Mar 12 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across most of
western Oklahoma and portions of western north Texas. Golf ball
size hail, damaging wind gusts over 60 mph are possible with the
stronger storms. The strongest storms are expected across parts
of southwestern Oklahoma and the adjacent area of western north
Texas. The most likely time for severe weather will be from late
this afternoon into the late evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...

There is an enhanced risk of severe thunderstorms on Saturday,
generally along and west of a line from Woodward to Altus and
Vernon Texas. There is a slight and marginal risk of severe storms
east of the enhanced risk. The eastern border of this area is the
I-35 corridor.

Severe thunderstorms are expected to develop across the Texas
Panhandle during the mid afternoon as a strong storm system
approaches from the west. Severe thunderstorms are expected to
move into western Oklahoma and western north Texas by the late
afternoon and early evening. The stronger storms will be capable
of producing very large hail to the size of tennis balls, strong
damaging wind gusts over 70 mph, and a few tornadoes. Thunderstorm
intensity is expected to decrease as the storms move east during
the evening, but will still pose a damaging wind and hail threat.

.Flooding...
Heavy rainfall may occur this afternoon and again Saturday evening
and early Sunday morning could cause localized flooding. Areas
closer to the Kansas border are more likely to have the most rain
compared to areas farther south.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 12, 8:27 AM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
827 AM CST Fri Mar 12 2021

OKZ005>007-121445-
Alfalfa OK-Woods OK-Grant OK-
827 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa...northeastern
Woods and northwestern Grant Counties Until 845 AM CST...

AT 826 AM CST, a strong thunderstorm was located 4 miles east of
Capron, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3698 9804 3678 9860 3698 9890 3700 9884
      3700 9806
TIME...MOT...LOC 1426Z 240DEG 38KT 3691 9850

SIX
Special weather statement, Mar 12, 8:50 AM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
850 AM CST Fri Mar 12 2021

OKZ005-121515-
Woods OK-
850 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR north central Woods County Until
915 AM CST...

AT 849 AM CST, a strong thunderstorm was located 4 miles southeast of
Aetna, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3700 9875 3692 9886 3700 9910
TIME...MOT...LOC 1449Z 225DEG 47KT 3702 9893

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:05 AM CSTSpecial Weather StatementOUNWoods25 min
Mar 12, 8:27 AM CSTSpecial Weather StatementOUNAlfalfa18 min
Mar 12, 8:38 AM CSTSevere Thunderstorm WarningOUNAlfalfa22 min
Mar 12, 8:50 AM CSTSpecial Weather StatementOUNWoods25 min
Mar 12, 4:57 PM CSTSpecial Weather StatementOUNBeckham33 min
Mar 12, 5:14 PM CSTSpecial Weather StatementOUNBeckham31 min
Mar 12, 5:20 PM CSTSpecial Weather StatementOUNRoger Mills25 min
Mar 12, 5:30 PM CSTSevere Thunderstorm WarningOUNBeckham45 min
Mar 12, 5:37 PM CSTSpecial Weather StatementOUNCuster38 min
Mar 12, 5:50 PM CSTSpecial Weather StatementOUNCuster25 min
Mar 12, 5:55 PM CSTSevere Thunderstorm WarningOUNBeckham, Washita37 min

Nearby

Flood Watches in Oklahoma, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.